Follow Mary Nash Stoddard on Twitter

Sunday, August 15, 2010

Medical Journal Letter to Ed. from Researcher Dr. Miles Drake



Letters to the Editor
The Lancet
September 13, 1986
PANIC ATTACKS AND EXCESSIVE ASPARTAME INGESTION
The artificial sweetener aspartame has been alleged to cause seizures(1) and neuropsychiatric symptoms(2) in large doses. I have observed the precipitation by aspartame abuse of panic attacks in a previously symptomless patient with mitral valve prolapse, the association of which with anxiety disorder and panic attacks is controversial.(3) The effects of aspartame on brain amines(4, 5) support the role of catecholamines in panic attacks and suggest that persons with mitral valve prolapse may have an exaggerated sensitivity to aspartame excess.
A 33-year-old cook had been found incidentally to have a mid-systolic click and murmur. She had smoked two packs of cigarettes per day for several years, and daily consumed one or two cups of coffee and six to twelve cans of diet cola sweetened with aspartame. When she was transferred to a different and very hot kitchen her consumption of diet cola went up to about twenty cans per day. Within a week she began to feel persistently "shaky" at home and at work, and then had paroxysms of dizziness, diaphoresis, chest tightness, dyspnoea, claustrophobia, and the intense feeling that "something was about to happen" to her or that she "would die any minute." Physical examination was normal except for click and murmur, and neurological examination was intact. Laboratory studies, including thyroid function tests, electrocardiogram, and electroencephalogram, were normal. A two-dimensional echocardiogram confirmed mitral valve prolapse.
She decreased her smoking by half and stopped drinking coffee, but the attacks continued daily until she reduced her intake of diet cola to two or three cans per day, at which time they subsided. She could not maintain this moderate consumption, however, and after one week rapidly returned to her former level of intake, whereupon the daily attacks returned. She changed to several brands of diet soft drink which contained no caffeine but the symptoms persisted. With the aid of a behaviour modification programme she was able to reduce her daily consumption of such beverages to two or three cans, and has subsequently had relief from her symptoms.
This patient had asymptomatic mitral valve prolapse but experienced typical panic attacks when consuming excessive amounts of aspartame-sweetened soft drinks, the attacks subsiding when she reduced her aspartame consumption. She also smoked and drank coffee, so nicotine and caffeine may have played a part, but moderation of these was not effective while attacks subsided with reduction of cola intake. Her panic attacks may well have been predisposed by mitral valve prolapse and precipitated by aspartame excess, which suggests that people with mitral valve prolapse may have an exaggerated susceptibility to aspartame and possibly to other stimulants as well. Wurtman reported three patients, consuming more than a gallon of aspartame-sweetened tea daily, who experienced generalized seizures, although at least one patient was significantly hyponatraemic and may have had seizures on that basis. A seizure followed by mania was described in a patient with bipolar affective disorder who consumed a gallon of aspartame-sweetened tea per week; the role of the patient's underlying affective disorder, as well as psychotropic medications, is not clear. Administration of aspartame and carbohydrate increases brain tyramine content and suppresses the postprandial increase of tryptophan; this might have a catecholamine-augmenting and stimulant effect, as could the large increase in phenylalanine shown in rat brain after an aspartame load. It is unclear how this might cause seizures, but the precipitation of cardiovascular and psychological features of anxiety is consistent with evidence that catecholamines play a part in pathogenesis of panic attacks and that adrenergic blockade is useful in their treatment. Mitral valve prolapse and panic symptoms are both common and may overlap, but patients with mitral valve prolapse may be predisposed to panic symptoms under the influence of stimulants and adrenergic agonists and so may be unusually susceptible to the effects of excessive aspartame. There is no evidence that aspartame is harmful in usual amounts, but perhaps patients with mitral valve prolapse should be cautioned against immoderate use. Simultaneous consumption of large amounts of carbohydrates and aspartame, a common practice in snack eating today, should also be avoided. 
Department of Neurology,
Ohio State University College of Medicine,
Columbus, Ohio 43210, USA
Miles E. Drake
(1) Wurtman, R. J. Aspartame: possible effect on seizure susceptibility. Lancet, 1985; iii: 1060.
(2) Walton, R. G. Seizure and mania after high intake of aspartame. Psychosomatics, 1986; 27:218-20.
(3) Boudoulas, H., King, B. D., Wooley, C. F. MVP: a marker for anxiety or overlapping phenomenon? Psychopathology, 1984; 17(suppl 1): 98-106.
(4) Stegink, L. D. , Filer, L. J., Baker, G. L. Effect of aspartame loading upon plasma and erythrocyte amino acid levels in PKU heterozygotes and normal adult subjects. J Nutr, 1979; 109: 708-17.
(5) Wurtman, R. J. Neurochemical changes following high-dose aspartame with dietary carbohydrates. N Engl J Med, 1983: 309: 429-30.